Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Jun 4, 2021, 5:49 PM MDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2021, 5:49 PM MDT (23:49 UTC)
- Expired
- Jun 4, 2021, 6:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Salt Lake City, UT
The radar
The Salt Lake City radar (KMTX), 100 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -432 J/kg
- Mixed-layer LCL
- 2741 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
915 WWUS85 KSLC 042349 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 549 PM MDT Fri Jun 4 2021 UTZ101-050030- Great Salt Lake Desert and Mountains UT- 549 PM MDT Fri Jun 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND WESTERN TOOELE COUNTIES UNTIL 630 PM MDT... At 548 PM MDT, National Weather Service Doppler radar indicated showers capable of producing gusty winds along a line extending from 28 miles northeast of Montello to 6 miles south of Ibapah...and moving north at 25 mph. Winds in excess of 40 mph will be possible. Locations impacted include... Utah Test and Training Range South, Ibapah, Dugway Proving Ground Test Range, Utah Test and Training Range North, Lucin and Bonneville Salt Flats. This includes the following highways... Interstate 80 in Utah between mile markers 3 and 39. Utah Route 30 between mile markers 6 and 37. Strong winds with these showers may occur well ahead of any rain. Do not wait for rain or the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. LAT...LON 4171 11331 3995 11329 3992 11405 4162 11393 TIME...MOT...LOC 2348Z 201DEG 20KT 4162 11391 3994 11402 $$ MT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jun 4, 3:57 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 4, 3:57 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
357 PM MDT Fri Jun 4 2021
.SYNOPSIS...A net weakening of strong high pressure currently in
place is anticipated over the weekend, though temperatures will
remain well above normal. Hot and dry conditions will persist
through early next week.
&&
.SHORT TERM (Through 12z Monday)...Afternoon satellite and H5
analysis indicate the clockwise circulation of anomalously strong
upper ridging oriented over the area at this time, this driving
excessive heat across the region once again this afternoon. Have
just broke the record for the day at KSLC hitting 99F over the
last hour, and anticipate up to a few additional degrees of
heating over the next couple of hours when peak heating should be
realized. Excessive Heat Warnings remain in place for the Wasatch
Front and the lowest elevations along the UT/AZ border, with
advisories for many valley areas given time of year and/or the
likelihood of poor overnight recovery tonight.
Modest mid/upper level moisture largely confined to the outer
periphery of this circulation can be noted extending from the
Uintas south into the southern mtns, then northwest into eastern
Idaho where isolated terrain based convection has popped given
marginal instability and just enough moisture. Areal coverage over
eastern Nevada is expected to increase into this evening where
PW's max out near .70" given slight moisture pooling aided by
encroachment of lowering heights from the NW and modest SBCAPE
exceeding 1000 J/KG exists per latest SPC mesoanalysis. Shortly
after 00z this growing activity will begin shifting into the
northwestern deserts given consistent run/run evolution in CAMs,
with gusty outflow winds (possibly blowing dust) likely shifting
east/northeast towards the Wasatch Front in the window through
about 05/06z tonight.
The aforementioned encroachment of lowering heights from the
northwest will continue over the next 24 hours time as a
progressive short wave translates into the northern Rockies
region. With this, net suppression of the ridge will occur (namely
across the north) with flow aloft trending near westerly in time
for Sunday. With this, the moisture currently pooling to our west
will advect east allowing a net uptick of convective potential
focused over the northeast and along the Wasatch Plateau during
the peak heating hours Saturday. Mixed mode is most likely, with
gusty outflow winds for the valleys and spotty rainfall focused
in the terrain. Continuation of this near westerly flow into
Sunday will allow for a net drying trend and continuation of a
slight cooling trend which begins tomorrow...though temps will
still remain at least 10 degrees above normals.
.LONG TERM (After 12Z Monday)...The primary storyline across the
long term portion of the forecast will be a continuation of hot, dry
and breezy to locally windy conditions which will lead to a multi-
day period of elevated to critical fire weather conditions,
particularly where fuels are critically dry. The driver behind these
conditions will be a broad area of low pressure that is forecast to
reside off of the PacNW coast through through the majority of the
period. This will maintain broad, deep southwesterly flow across Utah
and southwest Wyoming next week. Only subtle changes in the flow
are anticipated as individual shortwaves embedded within the mean
flow eject across the Great Basin from the parent low. As previously
mentioned, the first such wave is expected to traverse northeastward
across our area on Tuesday. This feature appears to be moisture
starved at this point, so the main impact due to the shortwave looks
to be increasing winds, with southwest winds forecast to increase
into the 15-25 mph range with gusts of 35-40 mph across much of the
forecast area by Tuesday afternoon. Latest guidance indicates good
potential of a stronger shortwave penetrating inland into northern
California and SW Oregon Wednesday, maintaining similar flow aloft,
and this should translate into very little change in wind speeds and
direction for Wednesday.
Forecast confidence diminishes slightly by Thursday, as latest
deterministic and ensemble guidance begins to indicate some
disagreement regarding the handling of the strength and inland
propagation of above-mentioned wave. At this time, the majority of
clusters favor a stronger, slower evolution of the wave, and this
would serve to favor a continuation of the breezy, dry conditions
with any precipitation related northward into Idaho. We can't
completely rule out the possibility of a slight chance of showers
near the Idaho border, but that idea is not fully represent the
currently forecast most likely scenario as offered by the NBM.
Looking ahead to the Thursday and Friday timeframe next week, some
detail differences continue regarding the strength and movement of
the broad low. Majority of the clusters do keep the low anchored off
of the coast, but a few deterministic and ensembles continue to try
to weaken the low and allow it to move inland across the Northern
Rockies. While the most likely solution at this time keeps dry, warm
and breezy flow in place, should one of these alternate scenarios
come to fruition, some shower/thunderstorm chances could be
introduced along the Idaho border -- but at this point the going
forecast will represent more dry, warm and breezy conditions with
temperatures forecast to be 5-10 degrees warmer than climatological
normals.
&&
.AVIATION...KSLC...Light winds and high layer clouds will
continue under high pressure today. VFR conditions are thus
forecast. One item of uncertainty is the potential for a brief
period of wind shear between 05 and 07Z as forecast by a few high
res and GFS models tonight. If the trend continues, shear of 25
kts at 2,000ft would be forecast, though it not currently
accounted for in the 18Z TAF.
Rest of Utah and southwest Wyoming...An afternoon/evening
thunderstorm is possible across the southern Utah terminals with
otherwise little impacts this forecast period. Gusts around 22 kts
are forecast for KSGU and KENV with otherwise light winds
anticipated. Similar to KSLC, one item of uncertainty is the
potential for a brief period of wind shear between 05 and 07Z at
KOGD tonight. If the trend continues, shear of 25 kts at 2,000ft
would be forecast, though it not currently accounted for in the 18Z
TAF.
&&
.FIRE WEATHER...High pressure overhead at this time is yielding the
hottest day of the year thus far, with many record high temps
close to breaking this afternoon. Isolated storms primarily over
the southern mountains this afternoon, and the northwest this
evening, will bring the potential for isolated lightning and gusty
outflow winds. Thunderstorm potential will spread across to
northeastern portions of the district for Saturday as the high
pressure shifts east, with areal coverage the greatest over the
Uintas and extending south along the Wasatch Plateau. On a larger
scale, westerly winds combined with bone dry conditions will yield
critical fire weather conditions for all central/southern zones
where fuels have been deemed critical. This will continue through
Sunday and numerous Red Flag Warnings remain in effect.
By Monday flow aloft will be backing more to the southwest with a
net increasing trend through the early/mid week period. Currently
a Fire Weather Watch remains in place for Monday for the same
zones as Sunday's Red Flag...but it remains likely that a
continuation past Monday will be needed moving forward. Bottom
line, we are looking an extended period of dry conditions, above
average temperatures, and likely at least low-end critical winds
through early next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 6 AM MDT Saturday for UTZ101-
104>106.
Red Flag Warning from noon Saturday to 9 PM MDT Sunday for
UTZ489-492.
Fire Weather Watch from Sunday evening through Monday evening
for UTZ484-489-492-495>498.
Heat Advisory until 6 AM MDT Saturday for UTZ102-103.
Red Flag Warning until 9 PM MDT Sunday for UTZ495>498.
Excessive Heat Warning until 10 PM MDT Saturday for UTZ123-131.
Red Flag Warning from noon to 9 PM MDT Sunday for UTZ484.
Heat Advisory until 11 PM MDT this evening for UTZ114-118-119.
WY...None.
&&
Merrill/ADesmet/NDesmet
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Jun 4, 4:36 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 436 PM MDT Fri Jun 4 2021 UTZ101-042315- Great Salt Lake Desert and Mountains UT- 436 PM MDT Fri Jun 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX ELDER COUNTY UNTIL 515 PM MDT... At 435 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 11 miles southeast of Almo, or 22 miles south of Malta...moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Curlew Junction and Standrod. This includes Utah Route 30 between mile markers 69 and 81. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Strong winds with these storms may occur well ahead of any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. && LAT...LON 4188 11290 4188 11353 4199 11355 4200 11295 TIME...MOT...LOC 2235Z 260DEG 15KT 4199 11345 MT
Special weather statement, Jun 4, 5:49 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 549 PM MDT Fri Jun 4 2021 UTZ101-050030- Great Salt Lake Desert and Mountains UT- 549 PM MDT Fri Jun 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND WESTERN TOOELE COUNTIES UNTIL 630 PM MDT... At 548 PM MDT, National Weather Service Doppler radar indicated showers capable of producing gusty winds along a line extending from 28 miles northeast of Montello to 6 miles south of Ibapah...and moving north at 25 mph. Winds in excess of 40 mph will be possible. Locations impacted include... Utah Test and Training Range South, Ibapah, Dugway Proving Ground Test Range, Utah Test and Training Range North, Lucin and Bonneville Salt Flats. This includes the following highways... Interstate 80 in Utah between mile markers 3 and 39. Utah Route 30 between mile markers 6 and 37. Strong winds with these showers may occur well ahead of any rain. Do not wait for rain or the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. LAT...LON 4171 11331 3995 11329 3992 11405 4162 11393 TIME...MOT...LOC 2348Z 201DEG 20KT 4162 11391 3994 11402 MT
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:33 AM MDT | Fire Weather Watch | SLC | Beaver, Carbon, Duchesne, Emery, Garfield, Iron and 7 more | 25 hr |
| Jun 4, 2:33 AM MDT | Red Flag Warning | SLC | Carbon, Duchesne, Emery, Juab, Millard, Sanpete | 7 days |
| Jun 4, 4:36 PM MDT | Special Weather Statement | SLC | Box Elder | 39 min |
| Jun 4, 4:42 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 33 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.